advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Ft. Washington, MD:

My 17 year old son has been a coma for a year as of August 20, 2006. He was born at 26 weeks, so I am not a stranger to doctors or hospitals. The place he is in has been feeding him 24 hours a day with Replete in his feeding tube. He has developed diabetes. The diabetes was under control. He is on desmopressin, which the doctor has decreased down to 0.05 ml. Since the desmopressin dose was decreased on September 13, his sugar level has increase to a range of 200 to 400 mg/dl [11.1 to 22.2 mmol/L]. The feeding has continued 24 hours, which I have asked before to decrease. Instead, they keep increasing his insulin dose. I am trying my best to get him home. I am in the process of looking for work I can do at home and keep my own child. I have asked them to increase the desmopressin, but nothing has been done.

Answer:

Sometimes after a traumatic brain injury and long term tube feeding, people do develop diabetes. I expect the problem, and the reason you should be patient with them, is that he needs the nutrition. To get it, they give food. While the glucose balance, with diabetes, is not normal, it can be controlled. I would give them that chance. It isn't easy. The desmopressin is for water balance and doesn't really affect the glucose. These are very difficult cases and very difficult to balance exactly. You need to be patient with the doctors.

LD

Additional comments from Dr. David Schwartz:

I wish to emphasize Dr. Deeb's comments. The desmopressin is for a condition with the confusng name of "diabetes insipidus" which is very different from "sugar-diabetes" which is diabetes mellitus. The desmopressin would not be thought to affect the glucose levels in any true way, other than how water balance is affected and how this might impact the measurement of glucose (not the true glucose value).

DS

DTQ-20061002225902
Original posting 4 Oct 2006
Posted to Hyperglycemia and DKA and Other

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.